Two dead, dozens sickened from weekend overdoses in Philly
While test results are pending, officials believe a combination of heroin or fentanyl and the synthetic cannabinoid K2 were involved, according to an email alert from the Department of Health.
City health officials reported a spike in overdoses around Kensington over two days this weekend that sickened nearly 50 people and left two people dead.
The overdoses were linked to drugs purchased mostly around McPherson Square and Kensington and Allegheny Avenues over Friday and Saturday. While test results are pending, officials believe a combination of heroin or fentanyl and the synthetic cannabinoid K2 were involved, according to an email alert from the Department of Health obtained by the Inquirer and Daily News.
On Friday, 25 to 30 people overdosed and were revived, and two people died, the health department wrote. And 19 more people suffered nonfatal overdoses before noon on Saturday, according to the alert.
In emergency departments in the area, doctors reported that victims were responding to doses of Narcan, the overdose-reversing spray. But when patients awoke, officials said, they were extremely agitated or vomiting uncontrollably — which aren't typical overdose symptoms.
Joseph D'Orazio, the director of the Division of Medical Toxicology in the emergency department at Temple University's Lewis Katz School of Medicine, said he'd noticed an increase in nonfatal overdoses at Temple Hospital and Episcopal Hospital, its sister site in Kensington, starting Thursday.
He also noted that many patients seemed agitated after their overdoses were reversed with Narcan.
Heroin, fentanyl and K2 were the combination that sickened 165 people and killed 10 over one weekend earlier this summer in the same area in Kensington.
The health department advised people who use drugs to never use alone, to test their doses, to avoid mixing drugs — as best they could — and to carry Narcan.